Follow
Share

My 85-year-old father has been very ill with pneumonia and a UTI. For the most part, he is eating very, very little, and drinking even less. He is still taking his medications (including his antibiotics) by mouth and will communicate for a minute or two here and there. For the most part he is sleeping. This morning, his doctor abruptly discontinued his Aricept (without telling us--we found out as a fluke). The nurse said that he did it because often Aricept will cause a person to become very weak like this. My Dad has been on the Aricept practically since he was diagnosed with Parkinson's seven years ago. While his dementia is just now in the early stages, he was prescribed the Aricept "to enable his brain to more easily communicate with his body". It did help. Has anybody heard of removing a patient from Aricept for the reason the doctor gave? What is the ramifications of having the Aricept suddenly discontinued? Thank you all in advance for your replies and advice. This site is a blessing.

This question has been closed for answers. Ask a New Question.
He can't qualify for Medicaid at this point. He worked his whole life and saved and saved, and now that is coming back to haunt him. He will have to spend down to qualify for Medicaid and if he does that then there will be nothing to use for the personal pay AL where my mom is.

Currently, my Mom is doing well in the AL. This particular AL told us before we placed my parents that they could do nearly everything a skilled nursing home could do--except any extraneous life-sustaining measures. i.e., no feeding tubes, no IVs, etc. They have been great there for the seven months my parents have been there.

I have picked the social workers' brains. They keep suggesting Hospice, which may be the ultimate outcome if my Dad does not start eating soon. The more he sleeps, the less he eats. The less he eats, the weaker his throat muscles are becoming. He really does not want a feeding tube (and personally, I'm glad), so if he doesn't start eating soon, I will have no choice but to place him in Hospice.

It's all so sad, because my Dad has always had a great will to live, and he still does. His body has just betrayed him. *sigh*
Helpful Answer (0)
Report

Can he qualify for Medicaid? That is truly not affordable for private pay, and seems to be a ridiculous amount. Although, it's probably justified.

Will your mother be able to stay in AL by herself? I know my mom is way past the point of being able to make it through the day.

Pick the Social Worker's brain. I know they've been very helpful to us in the past with placements.
Helpful Answer (1)
Report

Thank you very much, txcamper. Right now I'm concerned about everything, not the least of which is where to send my Dad now that the insurance company has decided he can no longer stay in the nursing home/rehab unless I agree to pay $350 a day for his room. That's over $9,000 a month! On top of that we're already paying $6,000 a month for the AL where he and my mother were living before he got sick. I really, really don't want to move my Mom. Her Alzheimer's took a huge turn for the worse when we initially moved them into their AL apartment. I don't want to put her through any more changes, but I can't see how to afford to keep my Dad where he is and keep my Mom where she is. (The AL will not take my Dad back while he is so weak.) Ugh! But that is a topic for another blog. :)
Helpful Answer (0)
Report

By the way, I meant to say that I'm sorry your dad is so ill. I know you are concerned about him, and his well being. It's very distressing to see him like this and you are trying to be a good advocate. Doctors are busy and don't always remember that we have questions and need answers. Try to be there when he makes his rounds. I hope your father recovers soon.
Helpful Answer (0)
Report

Aricept only works for a few years, it isn't intended to be a long term medication. I've not heard of any side effects of discontinuing it suddenly. We took my MIL off without weaning and she actually seemed better.

The doctor probably felt like there was enough going on with your father and his additional medicines that he didn't need to continue taking one that in all likelihood wasn't even working anymore. Especially since he isn't eating and drinking much.

Don't be concerned, ask the doctor next time you see him.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.